SSRI's and Sexual Dysfunction

  • Posted by a hidden member.
    Log in to view his profile

    Aug 12, 2013 11:07 PM GMT
    Has anyone here been on an anti-depressant SSRI (e.g. Prozac, Zoloft, Paxil) and not had problems with sexual function ("delayed ejaculation," erectile dysfunction, etc.)?

    If you did have problems, did they go away while you were taking the drug?

    If you discontinued the drug, did your sexual function ever return to normal? How long did it take?

    I have read some scary things on the internet about SSRI's causing permanent sexual dysfunction. My doctor said it is impossible, but if there is even a slim chance that the side effects would be irreversible I won't start taking them.
  • Posted by a hidden member.
    Log in to view his profile

    Aug 12, 2013 11:35 PM GMT
    I did try them, and had sexual problems with each, the doctors trying different ones with me because of my complaints. The doctors told me the side effects MIGHT diminish with time, but they never did. And those effects lingered for several months after I stopped taking them, but it wasn't permanent.

    And on top of that, I didn't notice any improvement in my mood. If anything I thought things were worse. I felt drained, dull & emotionless, and friends said they noticed the same thing in me.

    But then I never was actually diagnosed with depression. Rather, the VA included SSRIs in my epilepsy treatment, telling me 60% of patients would experience depression. But I never thought I did, and after a year of trying I simply refused to continue those meds, telling my doctors that I couldn't think of a better way to MAKE a man depressed than to make him impotent. I'm not impotent today. icon_cool.gif (Though I do take my anti-convulsant meds for epilepsy, which I must do for the rest of my life)

    I'm not suggesting a person with actual depression not follow the treatment doctors recommend. But attempt to find doctors who will work with the patient, and who will try different meds & doses, since they can each have different side effects (at least they did for me).

    And be satisfied that depression is the correct diagnosis, and that it can't be treated without pharmaceuticals. Sometimes depression is a response to external pressures, so that identifying and removing the root cause may be better than simply taking drugs, a bandaid approach.
  • Posted by a hidden member.
    Log in to view his profile

    Aug 17, 2013 12:13 AM GMT
    I take Lexapro and Wellbutrin.....have done so for about 4 years.....No problems with ED or and sexual side effects.....if anything I am MORE horny and bust a BIGGER nut! I take Lexapro before bed 10mg in late spring and summer to 40mg in late fall and winter....helps with my SAD and clinical depression.
    The Welbutrin I take daily in the morning 20mg all year, helps with depression, anxiety and mental focus...
  • Posted by a hidden member.
    Log in to view his profile

    Aug 17, 2013 11:43 AM GMT
    there are many SSRI's and they have different Se's/ benefits. Who put you on Zoloft? That's one basically guaranteed to give a male ED probs. Also when going off any psych med WEAN OFF OF THE MED. Preferably over weeks not days.
  • Posted by a hidden member.
    Log in to view his profile

    Aug 17, 2013 8:28 PM GMT
    First world problem, get over it.
  • Posted by a hidden member.
    Log in to view his profile

    Aug 21, 2013 5:19 PM GMT
    Sexual dysfunction side effects are the most common reasons that people discontinue taking their SSRI's. bupropion (Wellbutrin) is an antidepressant with a different mechanism than SSRIs and is associated with less sexual side effects. Also, it has been shown that when added to SSRIs treatment, it can lessen the sexual side effects of the SSRI.

    No medication is perfect so it's about management of side offers more often then trying to be rid of them. You have to judge how badly the side effects are for you individually and discuss that with your physician and make treatment adjustments based on that.
  • Posted by a hidden member.
    Log in to view his profile

    Aug 22, 2013 6:44 AM GMT
    halfjock saidHas anyone here been on an anti-depressant SSRI (e.g. Prozac, Zoloft, Paxil) and not had problems with sexual function ("delayed ejaculation," erectile dysfunction, etc.)?

    If you did have problems, did they go away while you were taking the drug?

    If you discontinued the drug, did your sexual function ever return to normal? How long did it take?

    I have read some scary things on the internet about SSRI's causing permanent sexual dysfunction. My doctor said it is impossible, but if there is even a slim chance that the side effects would be irreversible I won't start taking them.

    Cymbalta made me lose the ability to ejaculate completely. I was able to ejaculate on Effexor, but it took me longer to ejaculate and my penis was less sensitive. After going off both of the drugs, my ejaculation returned to normal in about a few days. You're better off using anti-depressants as a last resort. If your depression is mild, I'd advise you to go to therapy and to make lifestyle changes. When I was depressed I wanted something that would make me feel better asap, but quick fixes don't really exist when it comes to getting rid of depression.